The Food and Drug Administration sent a warning letter this week to a Pfizer-owned facility that manufactures EpiPens for the drugmaker Mylan, citing "significant violations of current good manufacturing practice."  

The FDA's letter to Meridian Medical Technologies in Brentwood, Mo., cited hundreds of complaints the company received from 2014 to 2017 about EpiPens failing to operate, and noted that an unspecified number of people had died after allergic reactions. The agency asserted that Meridian failed to thoroughly investigate the complaints or the deaths.

The FDA also noted that Meridian continues to manufacture EpiPens that contain a component that might fail to operate properly during activation. 

Regarding the letter, Nina Devlin, head of global communications at Mylan, told CR that "Pfizer is continuing to work with the FDA to resolve the points raised."

"Mylan will do whatever it can to support this process," Devlin said. She added that the company was "confident in the safety and efficacy of EpiPen products being produced at the site."

According to another Pfizer spokeswoman, Kimberly Bencker, the drug company "intends to carefully analyze the FDA’s concerns. She added that "it’s not unusual to receive product complaints, especially when the product is frequently administered by non-medically trained individuals."

We don't yet know the full scope of the investigation and the number of people affected. But there are five steps EpiPen users should take right now to minimize their risks:

1. Confirm That Your EpiPen Hasn't Been Recalled

Earlier this year, Mylan issued a worldwide recall of 13 lots of EpiPen and EpiPen Jr. auto-injectors after finding that some of them had a defective part that could prevent them from working properly during an emergency. 

If you're worried that you may have a potentially faulty EpiPen, check the lot number on your device or carton. Recalled lots numbers are listed on Mylan's website, along with further instructions on what to do if you have a recalled product. We confirmed that Mylan will still replace the recalled EpiPens and that their website instructions are up to date.

Until the problem is resolved, you might also consider getting a prescription for an EpiPen alternative: generic Adrenaclick or Auvi-Q.

2. Carry Two With You

There's a reason EpiPens and other epinephrine auto-injectors are sold in two-packs. During a life-threatening allergic reaction, there's a chance that you or your child might continue to experience symptoms after administering the first dose. In a 2010 Boston Children's Hospital study of more than 1,200 children treated in the ER for food allergies, 12 percent needed a second dose of epinephrine. 

More on EpiPens

To prepare for those situations, always keep a second auto-injector on hand and be prepared to use it if your symptoms —difficulty breathing, wheezing, vomiting—don't subside within a few minutes of the injection. When in doubt, experts say, it's better to administer a second dose. 

It's also a good idea to keep spare auto-injectors at home, with a family member, at your child's school (with a teacher or nurse), and with your child's caregivers. 

3. Stay Up to Date

Our medical experts recommend making sure you replace your epinephrine auto-injector before the 12- to 18-month expiration date stamped on it. While there’s some evidence that epinephrine can maintain it’s potency well after its expiration date, relying on an expired EpiPen is still risky because it may be less effective or not effective at all.

The epinephrine in your auto-injector should be colorless. But if it's pink or brown, cloudy, or contains particles, that’s a sign that it has decayed, and you shouldn't use it. Dispose of it at a location near you. Go to SafeNeedleDisposal.org to find one.

4. Get Trained

Research has found that people forget how to use their EpiPen over time, and when asked to demonstrate proper usage, some make serious mistakes, including not holding the auto-injector in place long enough and pressing the wrong end into their thigh.

In a 2015 University of Texas study of 102 patients prescribed an epinephrine auto-injector, 86 people made at least one mistake, and more than half made three or more mistakes.

Our medical consultants recommend getting trained, especially when switching auto-injectors, say, from EpiPen to Auvi-Q or generic Adrenaclick. If your doctor doesn’t offer a training session, ask for one—or set up one with your pharmacist. If your child carries epinephrine, be sure he or she learns its proper use, as well as family members, caregivers, close friends, and teachers who might need to assist during an emergency.

And because there might be a time lapse between when you're trained to use an auto-injector and when you use it during an emergency, be sure to practice regularly using a "trainer"—a reusable version that doesn't contain a needle or medicine. You can find training instructions and videos on the manufacturer’s website. (It’s here for generic Adrenaclick, here for Auvi-Q, and here for EpiPen and its generic.)

5. Seek Emergency Help After EpiPen Use

It’s just as important to get emergency care after using your auto-injector as it is to use it correctly during a severe reaction. While epinephrine is a safe drug, you might need additional medical treatment after an attack.

As soon as you or your child removes the device, call 911 or head to an emergency room for additional care, even if the shot seems to be working.

Editor’s Note: This article and related materials are made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by the multistate settlement of consumer-fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).